Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 110, NWS Milwaukee, WI

July 23, 2005Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 23, 2005, 12:53 PM CDT for Sauk County, Wisconsin. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2005, 12:53 PM CDT (17:53 UTC)
Expired
Jul 23, 2005, 2:00 PM CDT
In force
67 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Sauk County, WI

The radar

The La Crosse radar (KARX), 106 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 1:23 PM CDTHAIL 0.258 S West Baraboo, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 12:50 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1843 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 231753
SVRMKX
WIC111-231900-
/O.NEW.KMKX.SV.W.0110.050723T1753Z-050723T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1253 PM CDT SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAUK COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 200 PM CDT

* AT 1250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 21
  MILES SOUTHWEST OF WEST BARABOO...OR ABOUT 12 MILES EAST OF
  RICHLAND CENTER...AND MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST BARABOO AND BARABOO AROUND 110 PM CDT...

LAT...LON 4352 9018 4323 9018 4322 8987 4349 8963

$$

MK
2 follow-up statements
000 
WWUS53 KMKX 231814
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
114 PM CDT SAT JUL 23 2005

WIC111-231900-
/O.CON.KMKX.SV.W.0110.000000T0000Z-050723T1900Z/
SAUK-
114 PM CDT SAT JUL 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 200 PM CDT FOR SAUK
COUNTY...

AT 111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF BARABOO TO
6 MILES EAST OF PLAIN...OR ALONG A LINE EXTENDING FROM 6 MILES SOUTH
OF BARABOO TO 10 MILES WEST OF SAUK CITY...MOVING SOUTHEAST AT 35
MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4352 9018 4323 9018 4322 8987 4349 8963

$$

MK
000 
WWUS53 KMKX 231838
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
138 PM CDT SAT JUL 23 2005

WIC111-231900-
/O.CON.KMKX.SV.W.0110.000000T0000Z-050723T1900Z/
SAUK-
138 PM CDT SAT JUL 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 200 PM CDT FOR SAUK
COUNTY...

AT 133 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED 10 MILES EAST OF LELAND...OR ABOUT NEAR
PRAIRIE DU SAC...MOVING SOUTHEAST AT 25 MPH.

.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4352 9016 4323 9016 4322 8985 4349 8961

$$

MK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:30 AM CDT, 9 hours 23 minutes earlier.

Area forecast discussion, Jul 23, 3:30 AM CDT, 9 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 AM CDT SAT JUL 23 2005

.DISCUSSION...FORECAST FOCUS ON PRECIP CHANCES TODAY/TONIGHT...AND
HEAT ON SUNDAY.

SFC ANIMATION SHOWS HI PRES RDG STILL NOSING INTO CWA WITH QUIET
ERLY FLOW AND DRIER DEW POINTS. HOWEVER FAIRLY POTENT WAA/H8 SPEED
CONVERGENCE ALREADY TAKING SHAPE ACRS SE MN/NE IA WITH BAND OF
CONVECTION THERE. MODELS SHOW A SHORT WAVE SWINGING THRU DURG MAINLY
MRNG HRS. MORE SHORT WAVE ENERGY BACK IN DAKOTAS WITH MORE VIGOROUS
CLUSTER OF STORMS. GFS SHOWING ALMOST AN INCH OF RAIN BY 18Z. WILL
OPT FOR MAXES TODAY THAT ARE HIGHER THAN GFS MOS BUT LOWER THAN ETA
MOS. THIS LARGELY DUE TO UPSTREAM CLOUD/PCPN TRENDS.

POTENTIAL TIGHT SW/NE GRADIENT IN CWA POPS TNGT AS TSTMS RIDE AROUND
UPR RIDGE WITHIN WAA REGIME BEING FED BY LLJ. LLJ LARGELY FOCUSES
BEST COVERAGE OF PCPN IN NERN CWA AND FURTHER NORTH INTO GRB CWA.
BEST H8 THERMAL PACKING ACRS WRN CWA B4 6Z AND THEN ERN CWA AFT 6Z.
GFS/NAM HAVE H8 HOT PROD FIRMLY ENTRNCHED ACRS CWA BY 12Z SUN.

THE HOT H8 AXIS THEN SITS ACROSS CWA FOR SUN WITH THE H8 TEMPS STILL
WITHIN 24C TO 26C RANGE...HOTTEST NR WI/IL BORDER. WILL GO AHEAD
AND ISSUE A HEAT ADVISORY FOR ENTIRE CWA FOR SUNDAY WITH HEAT
INDICES STILL SHOWING VALUES AOA 105. ATMOS CAPPED SO WILL RETAIN
GOING DRY FCST.

MON THROUGH TUE TIME FRAME SHOWING SERIES OF RIPPLES WITHIN MORE
ZONAL H5 FLOW. H2 PROGS INDICATING CWA SITTING BENEATH RRQ OF ULJ...
WITH AREAS OF UPR LVL DIVERGENCE. H8 CONVERGENCE ALSO A PLAYER...SO
COULD SEE SOME BENEFICIAL RUNS WITH THIS REGIME...DEPENDING OF
COURSE ON WHERE BOUNDARY ACTUALLY SETS UP.

.MKX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY SUNDAY INTO
SUNDAY EVENING...ZONES 46-47...51-52...56>60...62>72.

&&
Hazardous weather outlook, Jul 23, 11:30 AM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1130 AM CDT SAT JUL 23 2005

WIZ046-047-051-052-056>060-062>072-241000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1130 AM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING MAINLY OVER MARQUETTE COUNTY NORTH OF MONTELLO.  OVER
THE REST OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS.  DAMAGING WINDS AND LARGE HAIL ARE THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY INTO SUNDAY EVENING...THE EXPECTED COMBINATION OF TEMPERATURES
IN THE MIDDLE TO UPPER 90S AND DEWPOINTS IN THE LOWER TO MIDDLE 70S
MAY RESULT IN DANGEROUS HEAT INDICES OF 105 TO NEAR 110.

THUNDERSTORMS ARE POSSIBLE ACROSS ALL SOUTH CENTRAL AND SOUTHEAST
WISCONSIN SUNDAY NIGHT INTO TUESDAY. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS MAINLY SUNDAY NIGHT...SHIFTING INTO FAR SOUTHERN
WISCONSIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

&&

DETAILED WEATHER INFORMATION IS AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

LMZ643>646-665-241000-
NORTH POINT LIGHTHOUSE TO WIND POINT-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
SHEBOYGAN WI TO PORT WASHINGTON-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
1130 AM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WISCONSIN NEARSHORE WATERS
OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS
AFTERNOON OR EVENING. HIGH WINDS AND HAIL ARE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT INTO TUESDAY. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY SUNDAY NIGHT...SHIFTING
INTO FAR SOUTHERN WISCONSIN ON MONDAY.

SMALL CRAFT ADVISORY CONDITIONS MAY BE MET TUESDAY AND WEDNESDAY DUE
TO WINDS AND WAVES.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

HENTZ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:29 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane46 min
Jul 23, 1:57 PM CDTSevere Thunderstorm WarningMKXGreen Lake, Marquette63 min
Jul 23, 2:30 PM CDTSevere Thunderstorm WarningMKXColumbia, Sauk44 min
Jul 23, 2:43 PM CDTSevere Thunderstorm WarningMKXDodge, Fond du Lac32 min
Jul 23, 2:51 PM CDTSevere Thunderstorm WarningMKXDane54 min
Jul 23, 3:01 PM CDTTornado WarningMKXDodge29 min
Jul 23, 3:05 PM CDTSpecial Marine WarningMKX85 min
Jul 23, 3:11 PM CDTSevere Thunderstorm WarningMKXFond du Lac, Sheboygan42 min
Jul 23, 3:16 PM CDTSevere Thunderstorm WarningMKXJefferson44 min
Jul 23, 3:21 PM CDTSevere Thunderstorm WarningMKXOzaukee, Washington40 min
Jul 23, 3:23 PM CDTSevere Thunderstorm WarningMKXDodge22 min
Jul 23, 3:29 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Waukesha53 min
Jul 23, 3:46 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Walworth60 min
Jul 23, 3:50 PM CDTSpecial Marine WarningMKX85 min
Jul 23, 4:01 PM CDTSevere Thunderstorm WarningMKXRock29 min
Jul 23, 4:09 PM CDTTornado WarningMKXKenosha, Racine, Walworth21 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.